Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 94, NWS Las Vegas, NV

August 23, 2017San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2017, 12:53 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 12:53 PM PDT (19:53 UTC)
Expired
Aug 23, 2017, 6:45 PM PDT
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 66 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
3048 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WGUS55 KVEF 231953
FFWVEF
CAC071-NVC003-232245-
/O.NEW.KVEF.FF.W.0094.170823T1953Z-170823T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1253 PM PDT WED AUG 23 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern San Bernardino County in southern California...
  West central Clark County in southern Nevada...

* Until 345 PM PDT

* At 1251 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Around one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sandy Valley and Goodsprings including Kingston Road and State 
  Highway 161. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3574 11574 3581 11572 3581 11565 3586 11570
      3597 11567 3594 11550 3584 11530 3561 11548

$$

KG
4 follow-up statements
366 
WGUS75 KVEF 232115
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
215 PM PDT WED AUG 23 2017

CAC071-NVC003-232245-
/O.CON.KVEF.FF.W.0094.000000T0000Z-170823T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
215 PM PDT WED AUG 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR
NORTHEASTERN SAN BERNARDINO AND WEST CENTRAL CLARK COUNTIES...

At 215 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Sandy Valley and Goodsprings including Kingston Road and State 
Highway 161. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3574 11574 3581 11572 3581 11565 3586 11570
      3597 11567 3594 11550 3584 11530 3561 11548

$$

KG
943 
WGUS55 KVEF 232235
FFWVEF
CAC071-NVC003-240145-
/O.EXT.KVEF.FF.W.0094.000000T0000Z-170824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
335 PM PDT WED AUG 23 2017

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Northeastern San Bernardino County in southern California...
  West central Clark County in southern Nevada...

* Until 645 PM PDT

* At 334 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Sandy Valley and Goodsprings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3574 11574 3581 11572 3581 11565 3586 11570
      3597 11567 3594 11550 3584 11530 3561 11548

$$

KG
624 
WGUS75 KVEF 240005
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
505 PM PDT WED AUG 23 2017

CAC071-NVC003-240145-
/O.CON.KVEF.FF.W.0094.000000T0000Z-170824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
505 PM PDT WED AUG 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
NORTHEASTERN SAN BERNARDINO AND WEST CENTRAL CLARK COUNTIES...

At 503 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected.

Some locations that will experience flooding include...
Sandy Valley and Goodsprings including Kingston Road and State 
Highway 161. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3574 11574 3581 11572 3581 11565 3586 11570
      3597 11567 3594 11550 3584 11530 3561 11548

$$

KG
776 
WGUS75 KVEF 240136
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
636 PM PDT WED AUG 23 2017

CAC071-NVC003-240146-
/O.EXP.KVEF.FF.W.0094.000000T0000Z-170824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
636 PM PDT WED AUG 23 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN BERNARDINO AND WEST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 645 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3574 11574 3581 11572 3581 11565 3586 11570
      3597 11567 3594 11550 3584 11530 3561 11548

$$

KG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:40 AM PDT, 10 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 2:40 AM PDT, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 AM PDT Wed Aug 23 2017

.SYNOPSIS...Isolated thunderstorms will return to much of the
region today, then moisture decreases and thunderstorm chances end
on Thursday. High pressure regains control Friday, with dry and hot
weather expected through the weekend.
&&

.PREV DISCUSSION...
215 PM PDT Tue Aug 22 2017

.SHORT TERM...through Friday night.

A more active weather day is expected today as an area of low
pressure approaches from the west and combines with limited moisture
and weak instability across the region to produce showers and
thunderstorms. Followed the lead of the evening update and kept
higher pops for Clark and Mohave counties which lie in favored
regions for upwards motion. Due to the limited amount of available
moisture, stronger cells today may produce brief heavy rain that
causes localized flooding and gusty winds. Moisture gets pushed
further east on Thursday with thunderstorm chances shifting to
Mohave County. Dry weather is expected Friday with temperatures
rising to above normal.

.LONG TERM...Saturday through Tuesday.

The main story during the long term is heat as high pressure builds
over Nevada during the weekend. It looks like high temperatures will
be 5-8 degrees above normal by Sunday with similar temperatures
persisting through Tuesday. Dry conditions are expected Saturday and
Sunday. While there are some model differences with the high
position Monday and Tuesday, there is still a good possibility that
it may shift just enough to allow some sort of easterly component to
the flow, bringing in a modest increase in moisture. We are not
talking anything significant, just enough to go with a slight chance
of thunderstorms for some of the higher terrain of Mohave County
Monday, with slight chances spreading west to the Sierra and Spring
Mountains Tuesday.
&&

.AVIATION...For McCarran...Diurnal winds are expected today,
however there will be better chances for thunderstorms in the
mountains and northwest Arizona, and even a chance in the Las Vegas
Valley, which could impact the terminal at least with gusty and
erratic winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal winds are expected across the region
this morning. This afternoon, a southerly wind will setup and remain
through the evening with speeds around 5-15 knots. Shower and
thunderstorm activity will increase this afternoon with the activity
focused over the southern Sierra, northwest Arizona, and Clark
County mountains.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorm chances will continue
through today across portions of the area. Spotters are encouraged
to report any significant weather or impacts according to standard
operating procedures.
&&

Short term/Aviation...Salmen
Long term...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:39 PM PDTSevere Thunderstorm WarningVEFSan Bernardino66 min
Aug 23, 2:53 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Flash Flood Warnings in California, 2017Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.